How Long After Narcotics Until I'm "Normal"?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

need some zs
Regular Member

Date Joined Nov 2006
Total Posts : 143
   Posted 3/23/2010 12:31 PM (GMT -6)   
Hi, I hang out at the Lyme forum mostly, but I thought you all may be able to help me here. As you may know, Lyme disease can cause chronic pain. At first, my Lyme doc put me on vicoprofen and then referred me to a Pain Management guy. He added oxycontin 20 mg / 2 x day. Long story short, I got tired of being dependent on the drugs, and I've been off of them all for one week. Most of the physical withdrawal is gone, but the depression and lack of desire to do anything productive is stifling. I'm already on Cymbalta and Wellbutrin. (I should also mention that I had been on Prednisone 20 mg for 3 weeks; now I'm dosing down on that.)

How long should I expect the mental symptoms to last? They are definitely worse than the physical in my book. Thanks for any help.

Veteran Member

Date Joined Nov 2007
Total Posts : 6795
   Posted 3/23/2010 12:49 PM (GMT -6)   
Dear Needsomezs,
Welcome to the chronic pain forum. Since you're a regular member, you know we're not docs and can't give you medical advice, just support and share experience. People react very differently to medications, so even sharing experience isn't any indication that's how you'll respond.

My first question to you would be are you decreasing all these meds. under medical supervision? If not, then you really should be. Also, chronic pain generally means that you don't get rid of all the pain, just get it to a manageable level. And along with that there are always trade-offs with medication side effects. I can't tell you how long the psychological symptoms will last for you, but if your pain isn't managed effectively, then you're likely to be depressed and even with the cymbalta and wellbutrin they may not be enough on their own.

I think you need to talk with your PM doc and share your concerns about the side effects of the meds, and see if there are other options for you. One thing I'd caution that if you're decreasing or eliminating your meds without your doctor (I'm not saying you are, I just don't know as you didn't state either way) he/she could be justifiably unhappy with that, and you may not even want to continue to see you as a patient - most especially involving controlled substances like oxycontin.

If the only problem is that you don't like being dependent on the medications, but they were working for you and you were motivated to do things, etc., then it may be making peace with the issue most of us have to make peace with - we need these medications to get the best quality of life possible.

Another helpful thing is to find a good pain management therapist (psychologist, clinical social worker, etc.) to work with, to help you assess all this, as well as teach as many non-pharmaceutical methods as may be helpful for you.

Hope this helps a bit.

Again, welcome.


Regular Member

Date Joined Mar 2010
Total Posts : 132
   Posted 3/23/2010 9:01 PM (GMT -6)   
IIRC, prednisone causes its own kind of mental issues. From "personal" experience (mother was on a steady dose of Prednisone for over 30 years and my husband had to do several step downs over the years for respiratory issues), prednisone CAN mess with moods, even enhancing whatever mood you're in. (My husband's mood would literally change based on the song on the radio. No joke.) You might need to just let this step down pass and see how you feel after that.

All that said, PALady is right. We're not medical professionals, and each individual's mileage may vary when it comes to medications and their side effects.
DDD (4 levels- L2-3 thru L5-S1)

Regular Member

Date Joined Mar 2010
Total Posts : 73
   Posted 3/27/2010 8:05 AM (GMT -6)   
dear need some zs

to answer your question of how long i would say 3 weeks from personal experience cutting down from oxycontin and steroids after major spine surgery. it might vary by person. was glad to get off the steroids because i started seeing tropical fish swimming on the ceiling in my hospital room. fish are now gone. cutting out the oxy was tough. one thought would be to see a psycho pharmacologist. they have vast knowledge on the interaction of pain killers and mood enhancers....pete

New Member

Date Joined Mar 2010
Total Posts : 6
   Posted 3/27/2010 10:19 AM (GMT -6)   
need some zs -
I got off all my meds (Lortab, Dilaudid, Soma, Xanax) on my own 10 months ago. The first month was the worst: lethargy, depression, insomnia, unabated pain. It's easier if you can be busy. During the day, busy works, but at night the pain closes in. It helped for me to remind myself that all of symptoms were products of the meds and would abate with time. After about 3 months my mind was clear enough that I was able to begin doing crosswords again. In another life, I was able to do Sunday crosswords in pen. On the meds... well, I used to tell my husband that I couldn't think my way out of a plain cardboard box even if the flaps were open. <vbg>
Dealing with the pain was a little different. I knew it would always be with me, and I had to learn other ways of dealing with it. One thing "they" don't tell you about Rx meds: they make you more sensitive to the pain. It's like a two-pronged sword: tolerance to the meds over time and increased sensitivity to the pain. The good news is, after a few months I noticed that, contrary to what I thought had been happening (worsening pain), my pain was really no worse than it had been 7 years prior when I went on the meds in the first place. Now, I still have the pain but most days it's at a constant level. I'm still learning to deal with it. Good days, bad days, but all drug-free.
You don't say how long you've been on Cymbalta & Wellbutrin. They take a few weeks to a month to give noticeable results. I tried Cymbalta but it made my insomnia worse. If you read your package insert, that's right up there on the list of known side effects. If you suspect this may be the case with you, talk to your Dr about getting on something that's not in the SSRI/SNRI family.
Above all, hang in there.

HNP: C6/7 left
Bulges: T8/9; T9/10; T10/11
ACDF C4/5 right 05/2008
PTDJS right ankle
"What does not destroy me makes me stronger." - Friedrich Nietzsche

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 21, 2016 4:58 PM (GMT -6)
There are a total of 2,709,756 posts in 298,839 threads.
View Active Threads

Who's Online
This forum has 153357 registered members. Please welcome our newest member, imtostinit.
353 Guest(s), 9 Registered Member(s) are currently online.  Details
alephnull, Chapelle, 81GyGuy, imtostinit, RobertC, NashvilleNerd, Mercy&Grace, Lynnwood, Hilander64

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer